Michigan, 2023

Winter Storm in Michigan, March 17 to 19, 2023

March 17 to 19, 2023 · NWS APX · 3 events in 3 counties and zones

A two-part lake effect snow event set up from the evening of 3/17 into the early morning hours of 3/19 across portions of northern Michigan. Westerly low-level flow helped organized a heavy lake effect snow band along an existing boundary draped across northern lower Michigan, dropping 6-10 of snow overnight across portions of Antrim and Otsego counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A two-part lake effect snow event set up from the evening of 3/17 into the early morning hours of 3/19 across portions of northern Michigan. Westerly low-level flow helped organized a heavy lake effect snow band along an existing boundary draped across northern lower Michigan, dropping 6-10 of snow overnight across portions of Antrim and Otsego counties. Winds then shifted from west to northwest on 3/18 after a frontal passage, eventually refocusing a dominant lake effect band over Antrim, Kalkaska, and western Otsego county. By the morning of 3/19, event total snowfalls of 12-16 were measured across portions of the aforementioned counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 17, 3:01 PM EST, 2 hours 59 minutes earlier.

Area forecast discussion, Mar 17, 3:01 PM EST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
401 PM EDT Fri Mar 17 2023

.NEAR TERM...(Through Tonight)
Issued at 357 PM EDT Fri Mar 17 2023

...Accumulating lake effect snow...

High Impact Weather Potential...High with accumulating lake effect
snow ramping up this evening.

The upper level low continues to sink to near Duluth this afternoon,
with the shortwave that gave most areas an initial burst of snow
earlier today now rotating up into southern Ontario. The associated
surface low (now 988mb) has continued to shift east into southeast
Ontario with CAA ongoing on westerly winds in its wake. Expect light
lake effect bands to continue in westerly flow belts, with minimal
accumulations. Heading into the evening sfc to 925mb deltaT's will
be increasing to around 10 C with rising inversion heights. As wrap
around moisture starts to move back in from the west and inversion
heights rise to around 5 kft we should see an uptick in lake effect
intensity. The DGZ grows to around 2 kft, and while by no means will
it be isothermal it should help bump up SLR's a bit. This lake
effect will last through the night and only get better tomorrow.

Decided to hoist a winter storm warning through Saturday evening for
Antrim, Kalkaska, and Otsego due to the highest confidence in a
combination of strong winds and snow totals combining to create
dangerous travel conditions at times. Even if snowfall totals are
hard to measure thanks to the wind, or less snow falls overall
thanks to a lower than advertised SLR (thanks to the base of the DGZ
being rooted a little close to the surface), still feel it will be
quite impactful to motorists. More confidence in QPF values along
the border of Antrim/Kalkaska counties than in SLR's right now. Also
added Crawford and Missaukee into the advisory in case the strong
low level flow pushes bands more inland.

&&

.SHORT TERM...(Saturday through Monday)
Issued at 357 PM EDT Fri Mar 17 2023

High Impact Weather Potential: Heavy lake effect snowfall and very
gusty winds creating extensive blowing and drifting snows, along
with whiteout conditions.

Pattern Synopsis: Stellar cold core 500mb low (-3 sigma) will pivot
over the northern Lakes Saturday, with attendant shortwaves passing
through. The combination of the shortwaves and impressively deep
cold air for mid-March will lead to extensive lake effect
instability being maintained through Saturday and into Saturday
night, as cyclonic flow is maintained at the surface, owing to a
heavily occluded surface low pressure centered SE of James Bay.
Another trough associated with this system will pass through during
the afternoon and evening, bringing an extra jolt to lake effect
instability in the afternoon through the evening. Eventually,
ridging building over the Rockies will force the 500mb low eastward
toward the Canadian maritimes, allowing for subsidence to deplete
any lingering synoptic moisture (and therefore, lake effect
instability) for the day Sunday. Another 500mb trough looks to
approach northern Lake Superior late Sunday night, but a layer of
dry air looks to prevent most (if any) synoptic saturation from
occurring during the night across the CWA.

Primary Forecast Concerns: Potential for dangerous travel conditions
through the day Saturday.

Very favorable dynamics for lake effect snows will continue
Saturday, which, make no mistake about it, is going to lead to a
period of very heavy lake effect snows in the snowbelts of NW lower
and into western Chippewa and Mackinac Counties. Modeled soundings
show textbook lake effect dynamics, with 850mb temps between -14 and
-18 degrees Celsius, combined with inversion heights topping out
between 750-700mb and ample saturation in the DGZ. This means that
snow ratios will be very impressive for mid March, likely
approaching or even exceeding 20:1 ratios... which is quite the
fluff factor to consider in the grand scheme of things. Given record
low ice coverage on the Great Lakes and a potent cyclonic wind
pattern across the upper Great Lakes (N to NNW wind off Lake
Superior and W to WNW off of Lake Michigan), this will allow for the
development of well-organized bands, potentially with double lake
connections across NW lower. Concerns of these bands devolving into
more of a cellular mode are lowering owing to the pure persistence
of the flow, which should limit the transitional season tendencies
of increased CAPE at the surface disrupting horizontal convective
roll processes. Even if this does occur, the trough that passes
through during the afternoon and evening will result in a
considerable "flare-up" of activity, which would produce a period of
potentially significant snowfall rates reaching 1-2"/hr for a period
of time. This translates into higher-end travel impacts across the
snowbelts, particularly across NW lower. Later in the day, as winds
turn more NW, there is the possibility of some activity getting into
Presque Isle and Alpena Counties.

The bigger player in all of this of course is the winds. Given that
snow ratios will be high (and therefore, a fluffier snow), blowing
and drifting snow will become a much greater concern around the
region, particularly in open areas prone to extensive drifting snow.
Winds look to be gusting as high as 35-40mph, which will be more
than enough to lead to the development of whiteout conditions when
combined with the heavy nature of the falling snow. This leads to an
overall theme of nasty travel conditions across NW lower and into the
vicinity of Whitefish Point in western Chippewa and south to western
Mackinac County. Given the persistent flow, it is possible for the
bands to advect pretty far inland through the day Saturday,
especially as winds veer more NW across the board later in the day.

Eventually, subsidence will return later Saturday night, depleting
moisture in the low levels and lowering inversion heights, which
should suppress lake effect activity later overnight. As of now, the
most impactful period of snowfall will occur through late Saturday
evening before beginning to taper off closer to 06z. Accumulations
will be a general 2-5" for most across NW lower, with a few
bullseyes approaching (or even locally exceeding) 10" where the
bands pivot around and 24hr QPF approaches 0.50" between 12z Sat and
12z Sun. As of now, this would look to favor portions of Antrim,
Kalkaska, and Otsego Counties, perhaps leaking into Crawford County
later overnight as well. Another factor to consider may also be the
lack of ice on Little Traverse Bay, which, with an initial WSW to W
wind early in the day, could lead to a localized convergence band
rolling across the M-68 corridor at the start of the day. For the
eastern Yoop, iut looks like much of the activity will favor west of
I-75, with a general 4-8" of snow possible (locally higher near
Whitefish Point and western Mackinac County). All in all, it sure
looks like Saturday and Saturday evening will feature some pretty
nasty travel conditions to contend with before activity tapers later
overnight. Dry conditions return on Sunday, with highs expected to
hover in the low-to-mid 30s for most, with some spots near Saginaw
Bay potentially approaching or exceeding 40.

&&

.LONG TERM...(Monday night through Friday)
Issued at 357 PM EDT Fri Mar 17 2023

High Impact Weather Potential: Low for now

Zonal flow establishes itself, but not without the presence of some
weak waves passing through. As mentioned in the previous forecast
cycle, a stalled frontal boundary will provide the focus for
unsettled weather to return, albeit, a bit on the less intense side.
First, beginning with a wave Monday night into Tuesday, which looks
to return snow chances to the region. The front associated with this
wave stalls out, and given the continued presence of disturbances
along it, may lead to additional unsettled weather into midweek.
Beyond then long term guidance is showing the potential for another
broad system passing through the Plains associated with an early
week atmospheric river event across the west coast, a feature that
has been so dominant through the winter. This system looks to pass
into the Great Lakes after midweek, which would bring back a return
to active weather, but given the possibility of a milder and
moisture rich Pacific system, it is possible this particular
disturbance trends more toward a mixy or even predominantly rain
system for most, but that could all change given that this is still
6-7 days out in Meteorological La-La Land.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 149 PM EDT Fri Mar 17 2023

Colder air and lake effect snow continue to move into the region
tonight behind a strong departing low pressure. Mostly MVFR cigs
will improve slightly overnight outside of any snow bands, before
lowering again Saturday morning. Vsby's have the highest chances of
being reduced to IFR along the west coast late tonight and into
Saturday morning at TVC, MBL, and potentially PLN. West winds this
afternoon and tonight shift to northwesterly tomorrow.

&&

.MARINE...
Issued at 357 PM EDT Fri Mar 17 2023

Strong westerly winds will continue through tonight before swinging
around to the northwest on Saturday. SCA criteria are likely
everywhere through the next 24 hours at least, with sporadic regions
with gale gusts. Bands of lake effect snow are expected tonight
through Saturday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 8 PM EDT Saturday for MIZ020-025-
     026-028-031>033-086-095-099.
     Winter Storm Warning until 8 PM EDT Saturday for MIZ021-022-027.
LH...Gale Warning until 5 AM EDT Saturday for LHZ345>349.
LM...Gale Warning until 5 AM EDT Saturday for LMZ323-341-342-344-345.
LS...Gale Warning until 5 AM EDT Saturday for LSZ321-322.
&&

NEAR TERM...STJ
SHORT TERM...HAD
LONG TERM...HAD
AVIATION...STJ
MARINE...STJ
Hazardous weather outlook, Mar 17, 3:09 PM EST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
409 PM EDT Fri Mar 17 2023

MIZ016>018-020>036-041-042-086>088-095>099-182015-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
409 PM EDT Fri Mar 17 2023

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

Accumulating lake effect snow and strong winds are expected late
this afternoon and tonight across the snow belts of northwest
lower and eastern upper Michigan. Please see the winter weather
advisory for further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Accumulating lake effect snow and strong winds are expected
Saturday across the snow belts of northwest lower and eastern
upper. Please see the winter weather advisory for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-182015-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
409 PM EDT Fri Mar 17 2023

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

Sporadic gale force wind gusts are possible across much of the
nearshore area into tonight, especially on northern portions of
Lake Huron. Please see the nearshore forecast for further
details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gale force wind gusts are possible across much of the nearshore
area Saturday afternoon and Saturday night on Lake Michigan and
Whitefish Bay.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Mar 17, 4:02 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GAYLORD MI
502 PM EDT FRI MAR 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     NON-TSTM WND GST 1 S SAULT STE. MARIE    46.47N 84.37W
03/17/2023  M52 MPH          CHIPPEWA           MI   AWOS

            AWOS STATION KANJ SAULT STE MARIE -
            MUNICIPAL AIRPORT.

1240 PM     NON-TSTM WND GST 7 NNE NORTHPORT         45.21N 85.55W
03/17/2023  M49 MPH          LMZ344             MI   MESONET

            MESONET STATION GTLM4 6 NE NORTHPORT.

0216 PM     NON-TSTM WND GST 1 WNW PELLSTON          45.57N 84.80W
03/17/2023  M48 MPH          EMMET              MI   ASOS

            ASOS STATION KPLN PELLSTON - RGNL AIRPORT OF
            EMMET COUNTY.

0256 PM     NON-TSTM WND GST 5 SSW P H HOEFT STATE P 45.40N 83.92W
03/17/2023  M47 MPH          PRESQUE ISLE       MI   MESONET

            MESONET STATION AV695 ROGERS CITY.

0127 PM     NON-TSTM WND GST 3 WSW ENGADINE          46.10N 85.62W
03/17/2023  M46 MPH          MACKINAC           MI   MESONET

            MESONET STATION MC003 US2E AT ENGADINE - MM
            11.9.

0400 PM     NON-TSTM WND GST 17 E POINT AUX PINS ON  45.77N 84.14W
03/17/2023  M46 MPH          LHZ361             MI   MESONET

            MESONET STATION SRLM4 19 N HURON BEACH.

0115 PM     NON-TSTM WND GST 1 S MACKINAC ISLAND     45.85N 84.63W
03/17/2023  M46 MPH          LHZ345             MI   AWOS

            AWOS STATION KMCD MACKINAC ISLAND.

1112 AM     NON-TSTM WND GST 1 NNE LELAND            45.02N 85.76W
03/17/2023  M46 MPH          LMZ344             MI   MESONET

            MESONET STATION XLEL LELAND HARBOR.

0300 PM     NON-TSTM WND GST 1 SSW GAYLORD           45.02N 84.68W
03/17/2023  M45 MPH          OTSEGO             MI   ASOS

            ASOS STATION KGLR GAYLORD - OTSEGO COUNTY
            AIRPORT.

0920 AM     NON-TSTM WND GST 2 E PARKDALE            44.27N 86.25W
03/17/2023  M44 MPH          MANISTEE           MI   AWOS

            AWOS STATION KMBL MANISTEE - BLACKER
            AIRPORT.

0249 PM     NON-TSTM WND GST 1 N DAFTER              46.37N 84.43W
03/17/2023  M44 MPH          CHIPPEWA           MI   MESONET

            MESONET STATION MC041 DAFTER T26.

0155 PM     NON-TSTM WND GST 3 SE WEST BRANCH        44.25N 84.18W
03/17/2023  M43 MPH          OGEMAW             MI   AWOS

            AWOS STATION KY31 WEST BRANCH.

0336 PM     NON-TSTM WND GST 4 NNW BAY MILLS         46.48N 84.63W
03/17/2023  M43 MPH          CHIPPEWA           MI   BUOY

            BUOY STATION PTIM4 POINT IROQUOIS, MI.

0340 PM     NON-TSTM WND GST 1 NE WHITEFISH POINT    46.76N 84.97W
03/17/2023  M43 MPH          CHIPPEWA           MI   MESONET

            MESONET STATION WFPM4 WHITEFISH POINT.

0253 PM     NON-TSTM WND GST 6 S CATHRO              45.07N 83.57W
03/17/2023  M43 MPH          ALPENA             MI   ASOS

            ASOS STATION KAPN ALPENA - PHELPS COLLINS
            FIELD.

0314 PM     NON-TSTM WND GST 1 SSE KINROSS           46.25N 84.47W
03/17/2023  M41 MPH          CHIPPEWA           MI   AWOS

            AWOS STATION KCIU KINROSS - CHIPPEWA COUNTY
            INTERNATIONAL ARPT.

1204 PM     NON-TSTM WND GST 1 ESE ROSCOMMON COUNTY  44.35N 84.67W
03/17/2023  M40 MPH          ROSCOMMON          MI   ASOS

            ASOS STATION KHTL HOUGHTON LAKE - ROSCOMMON
            COUNTY AIRPORT.

0226 PM     NON-TSTM WND GST ROGERS CITY             45.42N 83.81W
03/17/2023  M40 MPH          PRESQUE ISLE       MI   MESONET

            MESONET STATION CW4114 ROGERS CITY.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Antrim

When
March 17, 6:00 PM EST to March 19, 6:00 AM EST
Where
Antrim forecast zone
Reported by
CoCoRaHS
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Winter Storm, Otsego

When
March 17, 6:00 PM EST to March 19, 6:00 AM EST
Where
Otsego forecast zone
Reported by
CoCoRaHS
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Winter Storm, Kalkaska

When
March 17, 8:00 PM EST to March 19, 7:00 AM EST
Where
Kalkaska forecast zone
Reported by
Public
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1077131, 1077132, 1077137.